I used the transderm scop patch for 7 days with no problem now I am home and removed the patch 24 hours later severe dizziness and severe nausea, did this happen to you and what did you do for it and how long did it last? Should I use dramimine now for the bad reaction I am having to the patch removal?
I'll be interested in the responses. Do you plan to see an M.D? I've never had a problem with seasickness, but now I have diabetes. We'll cross the Atlantic in April, and I'm thinking about taking something along.
If the symptoms last longer than a few days I plan on going to my doctors. It seems so strange to have side affects after removing the patch because I did not have any side affects whatsoever while wearing the patch for 9 days.
It's land sickness and is not at all uncommon. I didn't use the patch, but when we returned to land I had sudden vertigo for about 3 days. My son had it longer and his was accompanied by sickness. Yes, take some Bonine or Dramamine for a few days - you'll be fine.
CarnivalSensation February 2015
Carnival Dream November 2015
Carnival Fascination April 2014
Carnival Elation March 2011
Carnival Imagination Sept 2007
Carnival Sensation Dec 2006
RCI Sovereign of the Seas Sept 2006
Carnival Miracle Sept 2005
Carnival Glory Sept 2004
Carnival Fantasy Jan 2004
You could be suffering from "scopolamine withdrawal syndrom" which usually develops 24 hours after removal of the patch. Usually these side effects abate after approximately 24 hours. The literature suggests this syndrom occurs only after wearing the patch for 3 days or longer, however a physician who wears the patch for scuba diving, reported suffereing this effect after wearing the patch only 2 days. This physician then tried wearing the patch for 7 days in hopes of gradually decreasing the levels of the scopolamine after removal and it worked for him. Each of us is different and what works for some, won't for others. Unfortunately, this is not an option for you since you had worn the patch for 7 days. Some alternatives would be to wear the patch for 2 day intervals then a day of rest before resuming, to see if this would work in the future for you. Scopolamine also comes in tablet forms where you could experiment with the lowest effective dosage. Then there are the alternative seasickness remedies that may or may not be effective for you such as ginger, the seabands etc.
Then again it could also be as Dorothy suggested, "land sickness".
Remember all sea sickness medicines/remedies work better if you start them before you get sea sick. If you wait until you are sick it is usually too late for these things to work well for you.
Bottom line is you should feel better tomorrow, if not see a physician. Could also be an ear infection etc.
Hope you start feeling better soon!
I had to contact my doctor and he feels I am having post-removal symptoms exactly as you said. However, the meclazine that he prescribed is not working I still have t he same symptoms if not worse I have been in bed for 3 days now (missed 2 more days of work) he now thinks maybe I should put the patch back on but I am reluctant to do that (I did experience some blurred vision during the last several days of wearing the patch) and if the patch caused this severe dizziness nausea and loss of equilibrium I do not want to get the full effect back in my system again because maybe that will then just take longer for me to feel better. Well as of right now I am not sure what to do and my doctor is going to consult an ear specialist because he has never had someone react this bad to the removal of the patch, he said most people start to feel better a couple days after the patch is removed and he has never had someone 3 days later still be so dizzy. I am hoping if I keep taking 25mg of meclazine 4 times a day I may start to get better???????? I think hour by hour the medicine from the patch should start to leave my system but that does not seem to be happening and if I put on another patch then I have all that medicine in my system again. Any ideas???
Dear Ron N.,
I am going to wear seasickness bands and I am sending my husband to Walmart for Ginger I am going to try this along with the meclazine thank you so much for the suggestions. I have to get back to work after missing all these days for cruise vacation and now missing days when I get back I have got to get this under control to return to work. Thanks for the ideas something has to work soon I feel like I am on a 24 hour a day amusement park ride going in cirlces.
Oh my goodness ! I had thyroid surgery quite a few years back and I have severe nausea from anesthisia... so they put a Scopolamin (sp?) patch behind my left ear. After leaving the hospital the next day and getting ready to go to a family dinner, my vision was completely blurred and I felt awful. But there was fudge to be had... so I wasn't missing out ! Until my husband, who is a firefighter, looked at my eyes and explained that my right pupil was 'blown and unreactive'.... again.. .fudge to be eaten, and I wasn't missing out ! He made me go to the hospital, and they promptly sent me off to a level 1 trauma center and from there CT scans etc etc etc.... after almost 6 hours in an emergency room with everyone from vascular neurosurgeons to pharmacy people trying to figure out what the heck was wrong, a pharmacist from California (the neurosurgeon had called him) suggested the patch... and sure enough ! That's what it was ! They ripped that patch off and scrubbed my neck down and sent me on my way. I was fine the next day ! 1. Didn't get any of grandma's fudge though 2. I now have over 150 pictures of my brain... and I can proudly say my brain is in good working order... even though some might doubt that !
I hope you feel better soon !
Laceyjane I am so sorry to hear that you are still having these problems. I hope that your symptoms abate shortly. If not your physician might have had a good idea. I know that you are anxious about starting back on the patch. And I agree. However, as I mentioned before scopolamine is available orally. Before you dismiss this out of hand let me explain. I never advocate taking medication that you don't need, however in this case it seems your body has acclimated to the patch very well and now that it doesn't have it you are suffering the effects. The patch is 1.5mg and is designed to deliver 1.0mg. This is affected by many factors such as thickness of the skin, basic metabolism etc. The oral scopolamine just might be an option. One product I am familiar with is called scopace and an article just appeared in Alert Diver a DAN publication for scuba divers from Duke university, It come in a 0.4mg strength with beginning dosages recommended of 0.4 to 0.8 mg. Consult with your physician about using this medication and wheening off of it. I would suggest 0.4mg to see if you get a relief of symptoms. If not then try 0.8mg. If this seems to work then decrease your medication every 3-4 days by 1/2 tablet (0.2mg). If you get a return of symptoms you can go back to the previous level (and not beyond) for a couple more days then try decreasing again. Again stay in touch with your physician. If this does not work insist on a more detailed work up. I hope everything clears up shortly. For what it is worth you are in my thoughts and prayers.
My computer was unusable for several days just got it back up and running so I have been unable to read all the posts !! I wanted to give you all an update on my condition and thank you for all your suggestions especially Ron N.( today was the first day I got to see your last several posts.) Today is the first day I am starting to feel somewhat "normal " again, we have been home from our cruise for 9 days now and I have had the dizziness ,slight nausea, and my equilibrium has been out of wack all 9 of these days . My head has just not felt right for the last 9 days-very hard to explain how my head was actually feeling... I have been taking meclizine and a water pill (both prescribed by my doctor) for 6 days now and yesterday I added an all natural tablet called clear motion I got this from a natural health food store this tablet has 500 mg. of ginger in it and is the natural way to relieve motion sickness, dizziness, nausea etc. (I guess maybe I should have traveled with this and not the patch!!!) However, today my head is starting to feel back to normal so thank you all once again and happy crusing to all.
Good news is always good to hear. Glad to hear you are doing better. About time huh!
Hope you continue improving and I will keep monitoring this post in case you have any other problems or questions that I might help you with my limited resources. Keep improving and happy cruising!